Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 112, NWS Wichita, KS

May 31, 2017Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 31, 2017, 1:15 PM CDT for Labette County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2017, 1:15 PM CDT (18:15 UTC)
Expired
May 31, 2017, 2:00 PM CDT
In force
45 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Labette County, KS

The radar

The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 1:26 PM CDTTSTM WND GST 502 Nnw Parsons, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

017 
WUUS53 KICT 311815
SVRICT
KSC099-311900-
/O.NEW.KICT.SV.W.0112.170531T1815Z-170531T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service WICHITA KS
115 PM CDT WED MAY 31 2017

The National Weather Service in WICHITA has issued a

* Severe Thunderstorm Warning for...
  Northeastern Labette County in southeastern Kansas...

* Until 200 PM CDT

* At 114 PM CDT, a severe thunderstorm was located over Parsons,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Parsons and Labette. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If on or near a lake, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3727 9540 3738 9540 3738 9508 3719 9508
TIME...MOT...LOC 1814Z 283DEG 27KT 3737 9531 

HAIL...1.00IN
WIND...60MPH
 
$$

COOK
4 follow-up statements
737 
WWUS53 KICT 311830
SVSICT

Severe Weather Statement
National Weather Service WICHITA KS
130 PM CDT WED MAY 31 2017

KSC099-311900-
/O.CON.KICT.SV.W.0112.000000T0000Z-170531T1900Z/
Labette KS-
130 PM CDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHEASTERN LABETTE COUNTY...

At 129 PM CDT, a severe thunderstorm was located near Parsons, moving
east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Parsons and Labette. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3727 9540 3738 9540 3738 9508 3719 9508
TIME...MOT...LOC 1829Z 283DEG 27KT 3734 9517 

HAIL...1.00IN
WIND...60MPH
 
$$

COOK
012 
WWUS53 KICT 311838
SVSICT

Severe Weather Statement
National Weather Service WICHITA KS
138 PM CDT WED MAY 31 2017

KSC099-311900-
/O.CON.KICT.SV.W.0112.000000T0000Z-170531T1900Z/
Labette KS-
138 PM CDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHEASTERN LABETTE COUNTY...

At 138 PM CDT, a severe thunderstorm was located 6 miles west of
Mccune, or 7 miles east of Parsons, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Parsons and Labette. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3726 9536 3738 9528 3738 9508 3719 9508
TIME...MOT...LOC 1838Z 282DEG 25KT 3734 9512 

HAIL...1.00IN
WIND...60MPH
 
$$

COOK
162 
WWUS53 KICT 311847
SVSICT

Severe Weather Statement
National Weather Service WICHITA KS
147 PM CDT WED MAY 31 2017

KSC099-311900-
/O.CON.KICT.SV.W.0112.000000T0000Z-170531T1900Z/
Labette KS-
147 PM CDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHEASTERN LABETTE COUNTY...

At 147 PM CDT, severe thunderstorms were located along a line
extending from near Mccune to near Altamont, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Parsons and Labette. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3726 9536 3738 9528 3738 9508 3719 9508
TIME...MOT...LOC 1847Z 287DEG 23KT 3738 9506 3724 9523 

HAIL...1.00IN
WIND...60MPH
 
$$

COOK
515 
WWUS53 KICT 311858
SVSICT

Severe Weather Statement
National Weather Service WICHITA KS
158 PM CDT WED MAY 31 2017

KSC099-311908-
/O.EXP.KICT.SV.W.0112.000000T0000Z-170531T1900Z/
Labette KS-
158 PM CDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LABETTE COUNTY
WILL EXPIRE AT 200 PM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire.

LAT...LON 3726 9536 3738 9528 3738 9508 3719 9508
TIME...MOT...LOC 1858Z 283DEG 27KT 3737 9501 3723 9518 

$$

COOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:41 PM CDT, 34 minutes earlier.

Area forecast discussion, May 31, 12:41 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1241 PM CDT Wed May 31 2017

.SHORT TERM...(Today through Friday night)
Issued at 321 AM CDT Wed May 31 2017

A weak diffuse frontal boundary continues to be located from
generally KSLN southeast to KCNU. Isolated storms continue to
develop along this weak boundary over SE KS and some over South
Central KS. Expect the isolated/widely scattered storms to become a
little more numerous for the early morning hours across South
Central KS as weak mid level warm advection and isentropic lift
again increases across the forecast area. This will lead to a
general increase in the coverage by around sunrise, with elevated
instability around 500-1000 j/kg leading to some thunderstorms.

After the morning convection wanes by noon. NW mid level flow will
slowly begin to shift east of the area by this evening, but before
it does, impulses in the flow are expected to drop southeast across
the area this afternoon. A return of warmer southerly flow, to the
west of the impulse, will lead to increased low level moisture
advection and will in effect sharpen the convergence along the quasi-
stationary boundary still expected to be located from KRSL to KSGF
this afternoon. Latest Nam/WRF and GFS both show 850-700h Fn-
convergence increasing along this boundary late this afternoon. So
think scattered showers/thunderstorms will develop for the afternoon
hours as convergence increases and lift increases from the NW flow
impulse. With MLCAPE values potentially climbing to around 1500-2000
j/kg during max heating, and bulk shear similar to yesterday of 30-
35 kts, think some severe storms look possible across portions of
Central KS and areas northeast and east of Wichita.  Could see some
rotating storms early on, which may lead to a large hail threat, but
as storms congeal into a broken cluster of storms, the main threat
will gradually transition to a damaging wind threat. Propagation
vectors seem to suggest convection that develops in Central KS will
drop south-southeast during the evening hours, towards highway
54/400 and the Flint HIlls. So portions of the Flint Hills and even
the Wichita metro area, may see thunderstorms roll into area late
this evening.

Think convective chances will end from west to the east as tonight
progresses, as increasing warm air aloft will lead to increasing
inhibition for storm development.

Could see a lull in the showers for most of Thu, as the warm
advection pushes the warm front well northeast of the area. Some
model differences on how the daytime hours Thu will play out, with
the NAM/WRF and ECMWF showing a dry spell, while the GFS suggests a
weak impulse in the southerly flow will lead to increasing chances
of showers and thunderstorms for southeast KS for Thu
afternoon/evening. Prefer to go with the drier solution for now and
keep things dry for most of Thu.

Storm chances look to return to the region for Fri as impulses in
the weak southwest flow continue to rotate NE into the forecast
area. Increasing low level moisture will lead to periodic chances
of showers and thunderstorms, as the lift increases.

Severe chances for the end of the week look fairly low given the
weak shear pattern, but some moderate instability may lead to a few
strong storms.

.LONG TERM...(Saturday through Tuesday)
Issued at 321 AM CDT Wed May 31 2017

A cold front looks to drift south into Central KS for early Sat,
with the front lingering across the area for most of Sat through Sat
night. This will lead to scattered showers and thunderstorms for
most of the area.

The frontal boundary looks to drop south of the area for Sunday,
which may lead to a break from the thunderstorms for Sunday. But
upslope flow on the backside of the front may lead to convection
developing across the high plains for Sun night through Mon. This
convection may drop E-SE into western sections of the forecast area
for the beginning of the week.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1242 PM CDT Wed May 31 2017

Convection is expected to develop along and south of a surface
front which has sagged across central Kansas at midday. Scattered
to numerous showers and storms are expected by late afternoon and
should continue into the evening. A complex of storms is possible
overnight somewhere across central and eastern Kansas. For now
have VCTS in most terminals for the window of greatest
opportunity and will AMD with TEMPO as needed. Outside of
convection, some MVFR cigs will be possible early Thursday morning
along and east of I-135, though for now have kept forecast mainly
VFR.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    86  64  86  66 /  30  40  10  10
Hutchinson      86  63  86  65 /  40  40  10  10
Newton          84  63  85  65 /  40  50  10  10
ElDorado        84  64  85  65 /  40  40  20  10
Winfield-KWLD   87  65  86  66 /  30  30  10  10
Russell         84  62  87  63 /  40  50  10  10
Great Bend      86  62  86  63 /  40  50  10  10
Salina          84  64  87  66 /  40  50  20  10
McPherson       84  63  86  64 /  40  50  10  10
Coffeyville     86  63  85  65 /  30  30  20  10
Chanute         84  63  85  65 /  40  40  30  10
Iola            83  63  84  65 /  40  40  30   0
Parsons-KPPF    84  64  85  65 /  30  30  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...KED
Hazardous weather outlook, May 31, 11:08 AM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1108 AM CDT Wed May 31 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011615-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1108 AM CDT Wed May 31 2017

This hazardous weather outlook is for portions of Central, South
Central, and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms across South Central and Southeast Kansas this
afternoon are capable or producing nickel size hail.

Later this afternoon, storms will develop across central Kansas.
These will be capable of producing quarter size hail and 60 mph
wind. The severe threat will evolve into a damaging wind threat as
the thunderstorms congeal into a complex of storms late this
evening. Heavy rainfall and localized flooding will also increase
late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periodic shower and thunderstorm chances will prevail across the
region Friday afternoon through the weekend, and into next week.
Highest chances will generally be during the evening and overnight
hours. While organized severe weather appears unlikely, a handful
of strong storms are possible, along with locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

KRC

In the hours before

Special weather statement, May 31, 12:32 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service WICHITA KS
1232 PM CDT WED MAY 31 2017

KSZ095-096-311830-
Wilson KS-Neosho KS-
1232 PM CDT WED MAY 31 2017

The National Weather Service in WICHITA has issued a

* Significant Weather Advisory for...
  Northeastern Wilson County in southeastern Kansas...
  Neosho County in southeastern Kansas...

* Until 130 PM CDT

* At 1228 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Altoona, or 10 miles north of
  Neodesha...moving east at 25 mph.

hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Chanute, Erie, St. Paul, Thayer, Altoona, Galesburg, Stark,
  Earlton, South Mound, Chanute Airport and Lake Parsons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3747 9571 3765 9572 3772 9510 3739 9509
TIME...MOT...LOC 1732Z 266DEG 20KT 3757 9563

COOK
Local storm report, May 31, 12:54 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1254 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     TSTM WND GST     3 WSW EARLTON           37.57N 95.51W
05/31/2017  E60 MPH          NEOSHO             KS   TRAINED SPOTTER

&&

KED
Local storm report, May 31, 1:09 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
109 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     TSTM WND GST     THAYER                  37.49N 95.47W
05/31/2017  E60 MPH          NEOSHO             KS   LAW ENFORCEMENT

            50 TO 60 MPH WIND GUST WHEN LEADING EDGE OF STORM MOVED
            IN.

&&

KED
Special weather statement, May 31, 1:14 PM CDT, 1 minute before
Special Weather Statement
National Weather Service WICHITA KS
114 PM CDT WED MAY 31 2017

KSZ052-053-311845-
Marion KS-Chase KS-
114 PM CDT WED MAY 31 2017

The National Weather Service in WICHITA has issued a

* Significant Weather Advisory for...
  Southeastern Marion County in central Kansas...
  Southwestern Chase County in east central Kansas...

* Until 145 PM CDT

* At 110 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Florence...moving east at 15
  mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Marion, Florence, Cedar Point and Wonsevu.

LAT...LON 3815 9704 3833 9703 3837 9668 3810 9670
TIME...MOT...LOC 1812Z 272DEG 12KT 3825 9695

COOK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:13 PM CDTSevere Thunderstorm WarningICTWilson26 min
May 31, 12:32 PM CDTSpecial Weather StatementICTNeosho58 min
May 31, 12:48 PM CDTSevere Thunderstorm WarningICTNeosho, Wilson57 min
May 31, 1:14 PM CDTSpecial Weather StatementICTChase31 min
May 31, 2:00 PM CDTSpecial Weather StatementICTHarvey30 min
May 31, 2:03 PM CDTSevere Thunderstorm WarningICTHarvey57 min
May 31, 2:05 PM CDTSpecial Weather StatementICTChase25 min
May 31, 2:27 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood32 min
May 31, 2:33 PM CDTTornado WarningICTButler, Greenwood13 min
May 31, 2:38 PM CDTSevere Thunderstorm WarningICTMarion23 min
May 31, 2:55 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion, Sedgwick37 min
May 31, 3:28 PM CDTSpecial Weather StatementICTElk47 min
May 31, 3:30 PM CDTSpecial Weather StatementICTButler60 min
May 31, 3:54 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk40 min
May 31, 3:56 PM CDTSpecial Weather StatementICTReno49 min
May 31, 4:20 PM CDTSpecial Weather StatementICTElk40 min
May 31, 4:23 PM CDTSpecial Weather StatementICTHarvey52 min
May 31, 4:34 PM CDTSpecial Weather StatementICTChautauqua41 min
May 31, 5:01 PM CDTAreal Flood WarningICTButler, Harvey, Sedgwick6 hr
May 31, 5:08 PM CDTSpecial Weather StatementICTElk52 min
May 31, 5:15 PM CDTSpecial Weather StatementICTChautauqua, Montgomery60 min
May 31, 5:42 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery35 min
May 31, 5:56 PM CDTSpecial Weather StatementICTLabette49 min
May 31, 6:26 PM CDTSpecial Weather StatementICTMarion34 min
May 31, 6:58 PM CDTSpecial Weather StatementICTSaline47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.